98th Annual Meeting DOG 2000

P 329

Optic disc edema due to Valsalva maneuver

A. Grodon, E. Apfelstedt-Sylla, N. Stübiger

Introduction: It is known that Valsalva maneuver can increase the intracranial pressure and consecutively the intraocular vain pressure. We present a patient who developed an optic disc edema and peripapillary bleedings after a Valsalva maneuver.

Case report: The patient reported that he had taken high dose of non steroidal anti-inflammatory drugs (NSAID) because of a disc prolaps (3500-4000mg Acetylsalicylic acid). On the next day he had violently vomited some hours after taking Diclofenac (250-300mg). Because of a gray floater in his left eye, which the patient noticed after the vomiting, he consulted our eye clinic. The visual acuity was 1.0 in both eyes, the visual field measurement showed increased blind spot in the left more than in the right eye. Motility was normal. Funduscopy revealed optic disc edema and peripapillary bleedings in both eyes. A following MRI showed normal findings. A neuroborreliosis could be excluded. PCR of the first lumbal puncture disclosed varicella zoster virus, but the control was negative. Therapy with acyclovir revealed no improvement of the findings.

Discussion: The optic disc edema and the peripapillary bleedings are most probably caused by the very high doses of NSAID (inhibition of the thrombocyte aggregation) and the consecutive violently vomiting (Valsalva maneuver). An additional participation of varicella zoster virus is possibly but unlikely, because of the history and the clinical findings.

Universitäts-Augenklinik Tübingen, Abteilung für Pathophysiologie des Sehens und Neuroophthalmologie, Schleichstraße 12, D-72070 Tübingen



Back